Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Is it safe to drink ZenBev daily while having panic disorder and self esteem problems?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
A few months ago, I visited a psychiatrist for only one session. Upon hearing of my low moods and self-esteem issues, he prescribed me L-Tryptophan. I decided not to take it because I was worried about the potential side effects; I am very sensitive to medication, substances, and even many kinds of food. Instead, I ordered a product called ZenBev. From the website, to give you more information in case you're unfamiliar with the product, it says: "Zenbev® Drink mix is an organic sleep aid made from pumpkin seeds. The organic pumpkin seeds are cold pressed to remove the oil and blended in a powder formulation which promotes sleep naturally. Zenbev® — clinically proven to promote a natural and healthy sleep. Zenbev can be taken during the day to provide a powerful source of tryptophan, a precursor for serotonin. Serotonin regulates mood, emotion and appetite, and is well-known to alleviate stress, anxiety and depression. Other purported benefits of ingesting a natural source of tryptophan include easing chronic pain symptoms, weight loss and increased libido. Tryptophan is light sensitive, meaning it metabolizes differently in light vs. dark conditions. When taken during daylight hours Zenbev's tryptophan becomes serotonin Ingredients include Pumpkinseed Flour (organic certified), Dextrose, Rice Starch and Guar Gum. 100% Vegetarian and Vegan. Organic Ingredients." Anyway, I began taking ZenBev about two months ago. At first, I took one scoop (supposedly about 45 mg of tryptophan) every day. It did start to make me feel better. I then got sick with a cold and stopped taking it for a week or two. Afterward, I resumed taking it and started having 2 scoops instead. This made me feel even better, better than I ever have actually! Then I started feeling a little blank and emotionally numb. And one day, I'm not sure if I had too much or if it was due to other factors (weather changes, having caffeine), I got a headache and started feeling sick. After that, I worried about having serotonin syndrome, so I stopped taking it for a few days, but during those few days, I felt back to feeling great again. On about the fourth or fifth day without taking it though, I felt another slump in mood, feeling unmotivated and down. I took one scoop again the next day and felt a bit better again. Now three more days have gone by during which I have felt good, though not quite as great as when I was taking 2 scoops. I have read that people have to take 5-HTP or L-Tryptophan every day for about 3 months, at which point the serotonin in their brains will be "restored" and remain at high levels regularly from then on. Do you think this could be the same for a product like ZenBev? Would it be safe to drink ZenBev every day for a few months and use it in this same way? Is there any risk of serotonin syndrome for me, or was I worrying unnecessarily? Thank you for any advice.
Posted Tue, 24 Dec 2013 in Mental Health
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer: Too early to worry much. Detailed Answer: Hi and thanks for the query, I do believe your worry is very much justified, considering the fact that you react to many substances,and the potential side effects of most psychiatric drugs. I am afraid it is actually difficult, and unpredictable to talk of restoring serotonine levels to a particular threshold in the brain. Brain function demand complex reactions, not only influencing the brain, but the rest of the body. The L - Tryptophan you are taking, for sure, when stopped, depending on the clinical response, you might be compelled to take it again if symptoms reappear. However, management of psychiatric disorders usually involve some aspects of psychotherapy and psychological stability. IN such states, the body reorganizes itself, and even without drugs, could undergo autoregulation to secrete the adequate and required amount of Serotonine needed for normal body function. Taking the drug appropriately, and getting the necessary moral and psychological support could cause you to become symptom free, not directly because external drugs where administered, but because the body readjusted itself. the essence of the drug is to help in causing the body to resume its normal physiological secretion of various substances in specific amounts to ensure its adequate function. An important and integral part in psychiatric therapy is compliance to therapy, and seeking the opinion of your doctor before changing any drug. I do suggest you work with a given psychiatrist. Follow up by your doctor shall help in early identification of any potential effects from the drug. It is important to note that people react differently to different drugs, and might need to take a given drug at different doses, for different durations in order to obtain expected effects. For now I really do not think you need to bother much. The key advice, as far as I am concerned is getting yourself being attached to a doctor, who could check you regularly, to watch out for any potential adverse effects, monitor progress, and make adequate withdrawal plans for given drugs as you get better. Thanks and kind regards as I wish you the best of health. Please, do feel free asking follow up questions in case of need. I would be glad making my humble contributions. thanks and kind regards Dr Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor